EconPapers    
Economics at your fingertips  
 

Medicaid and household savings behavior: New evidence from tax refunds

Emily A. Gallagher, Radhakrishnan Gopalan, Michal Grinstein-Weiss and Jorge Sabat

Journal of Financial Economics, 2020, vol. 136, issue 2, 523-546

Abstract: Using data on over 57,000 low-income tax filers, we estimate the effect of Medicaid access on the propensity of households to save or repay debt from their tax refunds. We instrument for Medicaid access using variation in state eligibility rules. We find substanital heterogeneity across households in the savings response to Medicaid. Households that are not experiencing financial hardship behave in a manner consistent with a precautionary savings model, meaning they save less under Medicaid. In contrast, among households experiencing financial hardship, Medicaid eligibility increases refund savings rates by roughly 5 percentage points or $102. For both sets of households, effects are stronger in states with lower bankruptcy exemption limits—consistent with uninsured, financially constrained households using bankruptcy to manage health expenditure risk. Our results imply that expansions to the social safety net may affect the magnitude of the consumption response to tax rebates.

Keywords: Health insurance; Affordable Care Act (ACA); Precautionary savings; Strategic default; Bankruptcy (search for similar items in EconPapers)
JEL-codes: D11 D14 H51 I13 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304405X19302545
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jfinec:v:136:y:2020:i:2:p:523-546

DOI: 10.1016/j.jfineco.2019.10.008

Access Statistics for this article

Journal of Financial Economics is currently edited by G. William Schwert

More articles in Journal of Financial Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-10-03
Handle: RePEc:eee:jfinec:v:136:y:2020:i:2:p:523-546